MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT NAVION; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT NAVION; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VNMC3434C182TU
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code Injury (2348)
Date of Event 11/29/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant navion stent graft system was implanted for the endovascular treatment of a pau.Mild calcification was observed at the distal implantation site.It was noted the patient had a previous dissection which was treated with a hemi arch repair and a non mdt stent graft system.It was reported during the index procedure the physician attempted to land distal edge of the stent graft in an area that was 2cm past the pau but also land short of an intercostal which was approx.3.5 cm past the pau.The distal markers on graft were beyond the level of the intercostal when deployment began but ended up approx.1 cm past the pau when deployment was completed.The physician then elected to implant an additional graft to extend to target landing zone.Per the physician the cause of the event is undetermined.No additional clinical sequelae were reported and the patient is fine.
 
Additional Manufacturer Narrative
Additional information received: it was reported that the vessels were not overly tortuous.It was reported during the index procedure, that pacing was not used and prior to deployment, the mean arterial pressure was lowered while the physician held forward pressure.It was reported that the physician could not reach the outer curve, it was noted that each time this was attempted, the whole delivery system moved forward.It was also reported that the physician was not expecting the device to shorten approximately 20-30mm and miss the desired landing zone.It was reported that the desired distal location had been planned via ct, 3d and angiogram scanning during the case.Film evaluation summary: the exact cause of the reported inaccurate distal placement of the device could not be determined from the pre-implant films provided.Images during implant were not provided and the reported event could not be assessed, and the post-implant ct¿s were also not available.Returned pre-implant ct¿s revealed that the patient had been implanted with a non-mdt (gore) stent graft.The 140mm length stent graft was positioned proximally just caudal to the lsa, and was essentially straight as it coursed distally.No appreciable thrombus was observed within the device, and the od along the distal portion of the stent graft measured 29mm (~25mm id).Just beyond the distal end of the stent graft the thoracic was acutely angulated ~100 deg anteriorly and 65 deg medially.Approximately 30mm distal from the stent graft and acute aortic angulation, a penetrating aortic ulcer (pau) of ~40mm diameter x 20mm length was visualized on the medial side of the thoracic.Intercostal arteries were noted in two locations near the proposed navion distal landing zone; one pair was 10mm distal to the pau and the 2nd pair was 43mm distal to the pau.The thoracic diameter along the distal landing zone ranged from 29 ¿ 27mm, and contained thrombus and mild calcification.Approximately 13cm distal to the pau, 5cm above the celiac, the thoracic was dissected.The entry tear was seen near a calcified section of the aorta, and the dissection continued to just above the distal aorta.It is possible that placement of the device across the acutely angulated thoracic, near the distal extent of the previously implanted gore stent graft, may have contributed to the inaccurate placement.It is unclear if possible stent graft interaction with the non-mdt device may have also been a factor.The cause of the inability to track along the outer thoracic curvature and the unexpected device shortening of 20-30mm, which may have also contributed to the inaccurate device placement, could not be determined from the films provided.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT NAVION
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key8128112
Report Number2953200-2018-01649
Device Sequence Number16217169
Product Code MIH
UDI-Device Identifier00763000101022
UDI-Public00763000101022
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/02/2020
Device Model NumberVNMC3434C182TU
Device Catalogue NumberVNMC3434C182TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2018
Initial Date Received by Manufacturer 11/29/2018
Supplement Date Received by Manufacturer12/13/2018
Initial Report FDA Received Date12/04/2018
Supplement Report FDA Received Date01/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR